Can having hypothroidism fix itself??

Ive been hypothryoid for 2years and Why i ask is because in november i was told to stop taking my levothyroxine 50mcg due to having heart palps. after 2 month from stopping the tabs i had a blood test and it came back as normal but have to retake bloods in 3 month time so now im not on any thyroid meds.. so question is how can i go from having hypothyroidism to not having the illness.. im confused!!!

20 Replies

oldestnewest
  • Do you know what type of thyroid illness you had, was it the autoimmune version?

    If you do have an autoimmune thyroid condition then I doubt very much is has gone away - it might have "slowed down", which is why your bloods are coming back normal at the moment but once those pesky little antibodies start attacking again you will know about it. I think this is probably why your GP is testing again in 3 months.

    Is there any possibility that the lab may have messed up your very first thyroid result and you didn't have a thyroid problem at all??? What sort of symptoms where you suffering from that made your GP test your thyroid in the first place?

    Moggie x

  • When i was diagnosed my result was feb 2012 TSH-10

    may 2012 tsh- 5 and nov Tsh-4 april 2013 tsh- 4, augus 2013 tsh- 3, and then cause i was having heart palps so he says come of tabs and take bloods in january and TSH-2.3.. and i dont think i have hashi's thou

  • Hi Rachel,

    Do you not have any results for FT4? Seems unusual for a GP not to test for FT4 when your TSH was high in May 2012.

    Jo xxx

  • Ive only had the t4 which was 19 when i first got diagnosed never did it since

  • Are you on the NHS or privately registered? Can you ask for your FT4 to be tested at all?

    Jo xxx

  • Im on nhs and ive asked and i get if the bloods come back in range they wont do t4.. due to there guidelines i was told.

  • Yes, unfortunately this is their standard protocol.

    Have you thought about going private for blood tests only? I have done this in the past - only once - but they email their findings to you.

    I'm not trying to force anything down you or lecture you but the page if you're interested is here:

    thyroiduk.org.uk/tuk/testin...

    If you quote TUK10 in the voucher field you get some money off.

    Thyroid antibody testing is dearer if you want to look into that, I guess as it's a more specific test.

    Good luck with whatever you decide to do - it's your body, after all. :)

  • Your blood tests may be normal but do you feel normal? Many people with normal blood tests have hypothyroid symptoms.

  • De Quervain's thyroiditis is a viral attack on the thyroid and can resolve after a few months and may have been helped by the levothyroxine you were taking.

    The palpitations may have occurred because you were slightly over-replaced as your thyroid recovered.

    How are you feeling off meds?

  • I have been poorly through taking meds and not taking them.. so im confused.. at moment off the meds im really ill.. still having heart palps, loss off hair, not sleeping, headaches, eye pains, high bp, sweats, rapid weightloss, aches and pains, recurrent bladder infections and plus more..

  • I only got palpitations after I began taking levothyroxine and was not overdosed. Sometimes our bodies can react differently to fillers/binders in meds. I think you need a new full thyroid function test so make an appointment with your GP.

    If you are feeling so ill, you may be in need of medication. When you get your blood test results, please post them with the ranges on a new question for members to comment. Also ask GP to check Vit B12, Vit D, iron, ferritin, folate and antibodies.

  • Hi Rachel, your levothyroxine 50mcg is much too low. The amount of medication should be determined by your symptoms, not by the blood tests. You need to get the doctor to increase the dose and stick with it, it may take a while to get to a sufficiently high dose.

  • I think you need to go back to your GP. I was very unwell on Levo with symptoms similar to yours, but not sweats. I stopped taking it for a few weeks and it seemed to clear the system and I was able to tolerate Levo but continued to have palpitations until I added Liothyronine (T3).

  • Clutter how did you know how much T3 to add? Im on T4 only but am so confused by the amount of info on this. Dont know where to turn

  • Sally,

    As a rough rule of thumb for every 20mcg of T3 added, T4 should be reduced by 50mcg.

  • I'm on 75 levo, so if I drop 25 of it I can add 10 T3? Do I take it once during the day?

  • Yes, 50mcg T4 + 10mcg T3 is a good trial. I take mine together before bed. I'd been on 3 x 20mcg T3 prior to Levo so I knew I didn't have issues with T3.

    If you get hyper symptoms, racing heart, palpitations, anxiety, skip a dose and if that doesn't resolve it decrease your dose to 5mcg and build up for a week before increasing to 10mcg.

    If you've experienced brain fog I found this cleared very quickly indeed when adding T3. Shout if you have any problems.

  • Did they say what type of hypothyroidism you have? I have a suspected De Quervains (no antibodies found) but still struggling along since it all started in September. I realise now I have serious adrenal fatique as I think this is what causes heart palps etc. Seems like getting adrenals fixed is harder in some ways than fixing the thyroid

  • Sally,

    Have your ferritin, vitD, B12 and folate checked. Deficiencies or low in range of the above can also present symptoms similar to thyroid and adrenals.

    Click on the green box with 3 white lines at top right screen. You can search adrenals, lots of info been posted on this.

    Make sure you take your thyroid meds with plenty of water only an hour before or two hours after food and drink. Take it 2 hours away from supplements and other meds and 4 hours away from iron and calcium.

  • My antibodies reduced after some time but from what I know they always stay in your body and wax and wane.

    I have Hashimoto's and my antibodies are still in their thousands.

You may also like...